NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 24, 4:57 AM AST, 4 hours 15 minutes earlier. Its key messages:
Area forecast discussion, Aug 24, 4:57 AM AST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
457 AM AST Sun Aug 24 2025
.KEY MESSAGES...
* The heat threat will continue today, with Extreme Heat Warnings in
effect for Puerto Rico’s coastal and urban areas, and Heat
Advisories for Vieques, Culebra, and the U.S. Virgin Islands.
Dangerous heat indices are expected; stay hydrated, avoid
prolonged sun exposure, and check on vulnerable individuals.
* Long-period northerly swells will maintain hazardous marine
conditions, high rip current risks, and large breaking waves
through early this week. High Surf Advisories and High Rip Current
Risk Statements remain in effect for Puerto Rico and the U.S.
Virgin Islands.
* Hazy skies and poor air quality from Saharan dust will prevail
today through at least early Tuesday. Isolated strong
thunderstorms may develop this afternoon across western Puerto
Rico, with localized flooding, lightning, and gusty winds possible.
* For the U.S. Virgin Islands, hot and hazy conditions will
prevail, with a Heat Advisory in effect.
&&
.SHORT-TERM...Today through Tuesday...
Overnight conditions remained mainly calm, with only isolated
showers detected over regional waters and no rainfall reported on
land. Winds were light and variable, allowing for possible patchy
fog across interior valleys. Temperatures stayed exceptionally warm,
with overnight lows in the low 80s across coastal Puerto Rico,
Vieques, Culebra, and the US Virgin Islands, driven by sea surface
temperatures of 85–87°F.
Today, the weather is expected to continue stabilizing as an upper-
level trough departs and a ridge of high pressure builds in.
However, lingering tropical moisture, Saharan dust, warm seas, and
an east-southeasterly breeze will continue to dominate the
conditions. These factors will bring intense heat, prompting an
Extreme Heat Warning for Puerto Rico’s coastal and urban areas, as
well as a Heat Advisory for Vieques, Culebra, and the US Virgin
Islands. Hazy skies, poor air quality, and breezy conditions are
also expected along exposed coasts. Isolated strong thunderstorms
may develop this afternoon over western Puerto Rico, producing
localized flooding, lightning, and gusty winds.
Tonight will remain mostly quiet but warm and hazy, setting the
stage for a very hot, dry, and stable Monday. Heat alerts will
likely continue, and air quality may worsen due to moderate to high
levels of Saharan dust. By Monday night into Tuesday, a tropical
wave (AL99) passing south of the area will slightly increase
moisture, raising the chance for localized afternoon showers and a
few thunderstorms. Winds will strengthen from the east before easing
later in the day. Heat and haze are expected to persist through
Tuesday.
.LONG TERM...Wednesday through Sunday...
A seasonal weather pattern is expected in the long-term forecast.
Low-level moisture content will fluctuate from below-normal to near-
normal levels, as patches of moisture embedded in the trades stream
across from time to time. Dynamics aloft will remain marginal for
the most part, with weak ridging alternating with periods of
troughiness throughout the forecast period. As a result, 500 mb
temperatures will remain near climatological normals, while 700–500
mb lapse rates could be slightly steeper toward the end of the
period.
At the surface, a high-pressure system over the central Atlantic
will promote easterly winds during the first part of the long-term
period, gradually shifting east-southeasterly toward the weekend.
This overall setup will maintain a seasonal weather pattern, with
occasional passing showers moving across windward coastal areas
during the night and morning hours. In the afternoons, showers and
thunderstorms are expected to develop over interior and
western/northwestern Puerto Rico as sufficient instability and low-
level moisture combine with diurnal heating and orographic lift.
Meanwhile, the southern coastal hills of Puerto Rico will likely
observe limited shower activity. In contrast, interior and
western/northwestern Puerto Rico may experience localized to
elevated flooding threats each afternoon, mainly resulting in urban
and small stream flooding, particularly in flood-prone areas.
In addition, the southeasterly winds will promote warm air advection
across the region. Model guidance suggests 925 mb temperatures and
1000–850 mb thickness values will remain well above normal through
the weekend. This pattern will support hot surface temperatures, and
when combined with sufficient low-level moisture, could result in
sweltering heat indices and an elevated heat threat for the period.
As a result, the issuance of Extreme Heat Warnings or Heat
Advisories cannot be ruled out. Residents and visitors are advised
to stay hydrated, avoid prolonged exposure to the sun during peak
hours, take frequent breaks if working outdoors, and check on
vulnerable populations such as the elderly, children, and those with
chronic health conditions.
&&
.AVIATION...
(06Z TAFs)
VFR conditions will prevail across all local terminals; however,
afternoon SHRA/TSRA may approach TJBQ and TJPS, particularly between
24/17-23Z, bringing a slight chance of MVFR conditions. Winds will
be light and variable early, increasing to 10-15 knots with
occasional stronger gusts after 24/13Z, before diminishing again to
5-10 knots after 24/22Z. Additionally, the arrival of a Saharan Air
Layer will result in reduced visibility throughout the day.
&&
.MARINE...
A long period northerly swell will continue to spread across the
islands through early this week, resulting in hazardous seas for the
Atlantic waters and local passages. Another tropical wave will move
into the Caribbean by late tonight, moving mainly to the south of the
USVI and PR through Tuesday. This will result in moderate to fresh
easterly winds and choppy to rough seas, particularly across the
Caribbean waters.
&&
.BEACH FORECAST...
Offshore buoys 41046 and 41043 continue to indicate a long-period
northerly swell that will persist across the Atlantic waters today
through early this week. Nearshore buoys are already detecting
swells with periods of 12–14 seconds. As a result, hazardous beach
conditions are expected, including a high risk of rip currents and
large breaking waves that could create dangerous swimming conditions
and minor beach erosion.
Accordingly, High Surf Advisories and High Rip Current Risk
Statements are in effect for Puerto Rico and the U.S. Virgin
Islands. For more details, please refer to CFWSJU and SRFSJU.
Beachgoers are strongly advised to exercise caution, avoid swimming
in high-risk beaches, and heed the advice of local lifeguards and
authorities.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Monday night for PRZ001-002-
005-008-010-012-013.
High Surf Advisory until 6 AM AST Monday for PRZ001-002-005-008-
010-012.
Extreme Heat Warning from 10 AM this morning to 5 PM AST this
afternoon for PRZ001>005-007-008-010-011.
Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
for PRZ012-013.
VI...High Rip Current Risk through late Monday night for VIZ001-002.
High Surf Advisory until 6 AM AST Monday for VIZ001.
Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
for VIZ001-002.
AM...Small Craft Advisory until 6 PM AST Monday for AMZ711-712-741-
742.
Small Craft Advisory from noon today to 6 PM AST Monday for
AMZ716-723.
&&
SHORT TERM/AVIATION...DSR
LONG TERM/MARINE/BEACH....CVBHazardous weather outlook, Aug 24, 4:51 AM AST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
451 AM AST Sun Aug 24 2025
AMZ711>745-PRZ001>013-251000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
451 AM AST Sun Aug 24 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms, particularly across the
western interior to western and southwestern Puerto Rico this
afternoon. Stay alert and be prepared to take shelter if storms
develop.
.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the western interior to
western and southwestern Puerto Rico this afternoon. There is a
low chance of isolated flash floods. Elsewhere, plan for water
ponding on roads and in poorly drained areas.
.Excessive Heat...This level of heat affects anyone without
effective cooling and/or adequate hydration, with those sensitive
to heat at the highest risk. Impacts likely in some health
systems, heat-sensitive industries and infrastructures. These
conditions are most likely across all coastal and urban areas of
Puerto Rico, Vieques, and Culebra.
.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across coastal areas of northern and southern Puerto Rico, as well
as Vieques and Culebra. Unsecured items could blow around.
.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the Atlantic waters and local Caribbean Passages. Small craft
should exercise caution elsewhere across the local waters.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across north- and east-exposed beaches of
Puerto Rico, from Rincon to Ceiba, as well as Vieques and
Culebra. These life- threatening conditions are possible across
most remaining beaches, with isolated stronger rip currents
possible elsewhere, especially near piers, jetties and channels.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
he risk of excessive rainfall will gradually decrease with each
passing day, while the threat of excessive heat will persist
throughout the workweek. Northerly swells generated by former
Hurricane Erin will continue to produce hazardous marine
conditions and maintain a high risk of life-threatening rip
currents, a situation further exacerbated by moderate to fresh
winds through the middle of the week. Additionally, a plume of the
Saharan Air Layer (SAL) will continue moving in through Tuesday,
bringing hazy skies, reduced visibility, and deteriorating air
quality. The combination of these breezy winds and much drier
conditions may also contribute to an elevated risk of fire weather
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-251000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
451 AM AST Sun Aug 24 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected.
.Wind...Breezy conditions (18-22 kts | 21-25 mph). Unsecured
items could blow around.
.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the Atlantic waters and local Caribbean Passages. Small craft
should exercise caution elsewhere across the local waters.
.Rip Currents...Life-threatening rip currents are likely in the
surf zone. Isolated stronger rip currents possible elsewhere,
especially near piers, jetties and channels.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The threat of excessive heat is expected to persist throughout the
workweek. Northerly swells generated by former Hurricane Erin will
continue to produce hazardous marine conditions and maintain a
high risk of life-threatening rip currents, a situation further
exacerbated by moderate to fresh winds through the middle of the
week. Additionally, a plume of the Saharan Air Layer (SAL) will
continue moving in through Tuesday, bringing hazy skies, reduced
visibility, and deteriorating air quality.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.